Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 4, NWS San Francisco Bay Area, CA

December 10, 2022Monterey County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Dec 10, 2022, 2:16 PM PST for Monterey County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2022, 2:16 PM PST (22:16 UTC)
Expired
Dec 10, 2022, 7:00 PM PST
In force
5 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Monterey County, CA

The radar

The San Francisco radar (KMUX), 124 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2022-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2022-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WGUS56 KMTR 102216
FFWMTR
CAC053-110115-
/O.NEW.KMTR.FF.W.0004.221210T2216Z-221211T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
216 PM PST Sat Dec 10 2022

The National Weather Service in San Francisco has issued a

* Flash Flood Warning for...
  The Dolan burn area in...
  Southwestern Monterey County in central California...

* Until 515 PM PST.

* At 216 PM PST, Doppler radar indicated heavy rain over the Dolan 
  Burn Area. Between 1 and 6 inches of rain have fallen. The 
  expected rainfall rate is 0.5 to 1.25 inches in 1 hour. Additional 
  rainfall amounts of 1 to 4 inches are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn area will result in debris flow 
moving through the Dolan Fire burn area. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by heavy rain in and around the
           Dolan Burn Area.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Dolan Burn Area.

* Some locations that will experience flash flooding include...
  Lucia and Esalen Institute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life-threatening situation.  If you observe movement of 
soils move to higher ground immediately.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3597 12145 3594 12147 3601 12150 3605 12159
      3618 12167 3618 12163 3613 12159 3621 12149
      3620 12147 3620 12148 3617 12145 3618 12148
      3615 12148 3615 12142 3613 12138 3600 12126
      3597 12126 3596 12135

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1.25 INCHES IN 1 HOUR

$$

MTR
2 follow-up statements
740 
WGUS56 KMTR 110059
FFWMTR
CAC053-110315-
/O.EXT.KMTR.FF.W.0004.000000T0000Z-221211T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
459 PM PST Sat Dec 10 2022

The National Weather Service in San Francisco has extended the

* Flash Flood Warning for...
  The Dolan burn area in...
  Southwestern Monterey County in central California...

* Until 715 PM PST.

* At 459 PM PST, Doppler radar indicated heavy rain over the Dolan 
  Burn Area. Between 0.5 and 3 inches of rain have fallen. The 
  expected rainfall rate is 0.5 to 1.25 inches in 1 hour. Additional 
  rainfall amounts of 1 to 2 inches are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn area will result in debris flow 
moving through the Dolan Fire burn area. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by heavy rain in and around the
           Dolan Burn Area.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Dolan Burn Area.

* Some locations that will experience flash flooding include...
  Lucia and Esalen Institute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life-threatening situation.  If you observe movement of 
soils move to higher ground immediately.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3597 12145 3594 12147 3601 12150 3605 12159
      3618 12167 3618 12163 3613 12159 3621 12149
      3620 12147 3620 12148 3617 12145 3618 12148
      3615 12148 3615 12142 3613 12138 3600 12126
      3597 12126 3596 12135

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1.25 INCHES IN 1 HOUR

$$

MTR
500 
WGUS76 KMTR 110300
FFSMTR

Flash Flood Statement
National Weather Service San Francisco CA
700 PM PST Sat Dec 10 2022

CAC053-110310-
/O.CAN.KMTR.FF.W.0004.000000T0000Z-221211T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monterey CA-
700 PM PST Sat Dec 10 2022

...FLASH FLOOD WARNING FOR THE DOLAN BURN AREA IS CANCELLED FOR 
SOUTHWESTERN MONTEREY COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 1000 PM PST for a 
portion of central California.

LAT...LON 3597 12145 3594 12147 3601 12150 3605 12159
      3618 12167 3618 12163 3613 12159 3621 12149
      3620 12147 3620 12148 3617 12145 3618 12148
      3615 12148 3615 12142 3613 12138 3600 12126
      3597 12126 3596 12135

$$

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 10, 2:16 PM PST, 0 minutes earlier.

Area forecast discussion, Dec 10, 2:16 PM PST, 0 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
216 PM PST Sat Dec 10 2022

.SYNOPSIS...A strong storm system and cold front will spread wind
and rain southward over the region through Saturday evening.
Widespread showers and possible thunderstorms will follow Saturday
night into Sunday, along with cooler temperatures. Dry conditions
return Monday with chilly days and cold, frosty nights through at
least midweek.

&&

.DISCUSSION...as of 02:15 PM PST Saturday...The much advertised
cold front is currently bisecting the San Francisco Bay Area with
moderate to locally heavy rainfall along the boundary and strong
winds out ahead. Some of the region's peaks, ridges and passes
have reported gusts greater than 60 mph so far today. In wake of
the frontal passage, winds have diminished with gusts still in the
25 to 40 mph range. At times, intense rain with rates of
0.50"-0.75" have occurred over the region with the heavier rain
band.

As the front progresses southward through the remainder of the
afternoon, look for continued minor flooding concerns in poorly
drained and flood prone areas as well as rapid rises on creeks and
streams. The threat for high intensity rain remains a concern as well
for coastal Monterey County where a Flash Flood Watch remains in
effect through late this evening for the Colorado, River and Dolan
burn areas. As mentioned above, wind speeds will weaken in wake of
the frontal passage.

As the cold and unstable air mass settles into the region in wake of
the frontal boundary, scattered to widespread rain showers and
isolated thunderstorm will continue to move across the region. We
are already seeing this convection over northern California with
lightning detected. As such, look for more of this to continue
through the night and into Sunday as the mid/upper level low drops
southeast into northern and then central California.

Conditions will begin to dry from north to south early Monday
morning. As this occurs, winds become light and sky conditions
clear, colder nights/mornings are in store for the region. Look for
more widespread 30s across inland areas with the coldest interior
valley locations dropping into the mid/upper 20s. These colder
temperatures are expected through midweek, yet have trended slightly
warmer (by a few degrees) in the forecast as another mid/upper level
closed low approaches from the west-northwest. There remains low
confidence in the evolution of this next system and with that we
have between 15-30% chance of precipitation from mid to late week.
Confidence increases to around 30-50% chance of precipitation by the
next weekend with the return of another mid/upper low and deeper
moisture push. Essentially, an unsettled pattern is expected from
midweek into the upcoming weekend, yet confidence remains low with
respect to the details and whether additional rainfall will impact
the region. Be sure to stay tuned to the latest forecast
information.

&&

.AVIATION...As of 09:51 AM Saturday...For the 12Z TAFs. Lighter
rain is currently over the Central Coast ahead of the heavier
rain band that is slowly moving forward through the Bay Area. Cigs
have mainly been MVFR between 1500 and 2500 feet, but as the
heaviest rain reaches terminals, cigs as low as 800 feet are
observed with vis down to 2SM. Strong southerly winds have
provided gusts between 25 to 35 knots at all terminals, with max
gust earlier this morning of 46 knots at KSFO. Strong winds aloft
keep LLWS in the TAF package as the boundary passes. These
conditions will prevail through 00Z. However as the system passes
a terminal, steady rain will transition to more showery activity.
Winds will gradually subside through the night but remain out of
the south- southwest. Showers are expected to continue over the
region through Sunday.

Vicinity of SFO...The terminal is currently in the time frame of
the heaviest rain. Vis is expected to be low during the next three
hours as the rain band passes. Winds remain strong with gusts over
35 knots. Rain is expected to diminish slightly and transition to
more showery activity after 22Z. The TAF was updated to keep
strong southerly gusts through much of Saturday evening, however,
diminish below 30 knots after 00Z. Showers are expected to
continue through Sunday. Cigs will improve to VFR, but as a stray
shower passes over the terminal exactly, a brief return to MVFR
conditions is expected.

SFO Bridge Approach...Low vis on approach through 21Z, otherwise
similar to SFO.

Monterey Bay Terminals...Cigs are VFR, but light pre-frontal
showers are observed. Heavy rain is forecast to reach the terminal
after 20Z where vis will be reduced and cigs will be 1000 to 2000
feet AGL with periods of cigs around 800 feet. Showers are
expected after 00Z through the night and Sunday as VFR cigs
return. Winds will be strong and southerly with gusts up to 30
knots. Winds will gradually diminish over night but remain out of
the south-southwest.

&&

.MARINE...as of 08:40 AM PST Saturday...Buoys are reporting wave
heights from 10 to 14 feet at 7 seconds. Hazardous seas will
prevail for much of Saturday as a cold front brings heavy rains
and strong gale force southerly winds. Rain will transition to
more scattered showers behind the front late Saturday and through
Sunday. Strong wind gusts creating steep seas are forecast to
continue through Sunday. Winds and seas diminish on Monday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...Wind Advisory...CAZ006-508>510-512>515-529
             Wind Advisory...CAZ516>518-528-530
             Flash Flood Watch...CAZ517
             GLW...SF Bay until 3 PM
             GLW...Mry Bay until 3 PM
             GLW...Pt Reyes to Pigeon Pt 0-10 nm until 3 PM
             GLW...Pigeon Pt to Pt Pinos 0-10 nm until 3 PM
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm until 3 PM
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 3 PM
             SCA...Mry Bay
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm

&&

PUBLIC FORECAST: RGass
AVIATION: DK
MARINE: DK

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Dec 10, 11:45 AM PST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1145 AM PST SAT DEC 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     FLOOD            1 WSW WALNUT CREEK      37.89N 122.06W
12/10/2022                   CONTRA COSTA       CA   LAW ENFORCEMENT

            ROADWAY FLOODING.

&&

BKM
Local storm report, Dec 10, 12:01 PM PST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1201 PM PST SAT DEC 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     FLOOD            2 NW WALNUT CREEK       37.92N 122.06W
12/10/2022                   CONTRA COSTA       CA   LAW ENFORCEMENT

            ROADWAY FLOODING.

&&

BKM
Local storm report, Dec 10, 12:07 PM PST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1207 PM PST SAT DEC 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     FLOOD            3 S WOODSIDE            37.39N 122.26W
12/10/2022                   SAN MATEO          CA   LAW ENFORCEMENT

            ROADWAY FLOODING.

&&

BKM
Local storm report, Dec 10, 12:29 PM PST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1229 PM PST SAT DEC 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     FLOOD            1 NW PACHECO            38.00N 122.07W
12/10/2022                   CONTRA COSTA       CA   LAW ENFORCEMENT

            ROADWAY FLOODING.

&&

BKM
Local storm report, Dec 10, 12:52 PM PST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1252 PM PST SAT DEC 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     FLOOD            3 ENE SANTA CLARA       37.38N 121.91W
12/10/2022                   SANTA CLARA        CA   LAW ENFORCEMENT

            ROADWAY FLOODING.

&&

BKM
Local storm report, Dec 10, 1:59 PM PST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
159 PM PST SAT DEC 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     FLOOD            3 ESE SANTA CLARA       37.34N 121.92W
12/10/2022                   SANTA CLARA        CA   LAW ENFORCEMENT

            FLOODED ROADWAY ENTIRE ONRAMP FLOODED//
            WATER ABOVE TIRES OF VEHICLES.

&&

BKM

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 7:41 AM PSTAreal Flood AdvisoryMTRMarin, Napa, Sonoma5 hr
Dec 10, 9:03 AM PSTAreal Flood AdvisoryMTRMarin5 hr
Dec 10, 11:37 AM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, San Mateo, Santa Clara4 hr
Dec 10, 12:37 PM PSTAreal Flood AdvisoryMTRSan Mateo, Santa Clara, Santa Cruz4 hr
Dec 10, 2:03 PM PSTFlash Flood WarningMTRMonterey4 hr
Dec 10, 2:10 PM PSTFlash Flood WarningMTRMonterey4 hr
Dec 10, 2:27 PM PSTAreal Flood AdvisoryMTRMonterey, San Benito, Santa Clara5 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.